Georgia, 2012

Hail in Georgia, March 13, 2012

March 13, 2012 · NWS CHS · 1 event in 1 county or zone

Thunderstorms formed late in the afternoon and 1 storm produced severe hail in GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms formed late in the afternoon and 1 storm produced severe hail in GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 13, 6:53 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 13, 6:53 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
753 PM EDT TUE MAR 13 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY DISSIPATE OVER THE REGION THROUGH WEDNESDAY.
HIGH PRESSURE WILL THEN BE THE MAIN WEATHER FEATURE ACROSS THE REGION
THROUGH AT LEAST LATE WEEK UNTIL A BACKDOOR COLD FRONT POSSIBLY BRINGS
SOME SHOWERS OVER THE WEEKEND...ESPECIALLY ACROSS SOUTH CAROLINA.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LINGERING SHOWERS OVER PARTS OF SE GEORGIA AND THE COASTAL
WATERS...ASSOCIATED WITH THE TAIL OF A SHORT WAVE AND A 50-60 KT
UPPER LEVEL JET MAX WILL CONTINUE TO MOVE EAST AND SE THIS
EVENING. WITH THE LOSS OF DAYTIME HEATING AND THE LACK OF ANY
APPRECIABLE INSTABILITY...A DIMINISHING TREND TO THE ACTIVITY WILL
OCCUR. WE/LL DROP POPS OVER LAND AREAS BY 10-11 PM...WITH COVERAGE
NO MORE THAN ISOLATED TO SCATTERED PRIOR TO THAT TIME...MAINLY
SOUTH AND WEST OF SAVANNAH.

PWATS WILL BEGIN TO DROP OFF AS THE WEAK FRONT MAKES IT TO THE
COAST AND THEN MOVES OFFSHORE TONIGHT. AS DRIER MID/HIGH LEVEL AIR
MOVES IN...SKIES WILL BEGIN TO TURN MORE PARTLY CLOUDY TO MOSTLY
CLEAR FROM NORTH TO SOUTH. AS THIS OCCURS...THE PRIMARY CONCERN
OVERNIGHT THEN SHIFTS TO THE POTENTIAL FOR FOG DEVELOPMENT. MODEL
GUIDANCE CONTINUES TO ADVERTISE AT LEAST SOME DEGREE OF FOG ACROSS
ALMOST ALL OF THE FORECAST AREA. THIS SEEMS PLAUSIBLE AS THERE
WILL BE PLENTY OF BOUNDARY LAYER MOISTURE LINGERING ACROSS THE
AREA AND THE LOW LEVEL FLOW IS EXPECTED TO BE LIGHT TO CALM BY THE
EARLY MORNING HOURS. ALSO...CONDENSATION PRESSURE DEFICITS WILL BE
QUITE LOW AND WE SHOULD HAVE NO PROBLEM REACHING OUR CROSSOVER
TEMPS TONIGHT AS AFTERNOON DEWPOINTS WERE IN THE UPPER 50S TO NEAR
60. THE AMOUNT AND SPEED OF THE CLEARING SKIES IS STILL A BIT OF A
QUESTION MARK AT THIS POINT AND IS LIKELY THE MAIN LIMITING FACTOR
FOR FOG. IF SKIES GO CLEAR FASTER THAN EXPECTED...THERE IS
POTENTIAL FOR AREAS OF DENSE FOG TO DEVELOP. I HAVE KEPT
PATCHY/AREAS OF FOG IN THE FORECAST AND WILL ADD A MENTION TO THE
HWO TO ACCOUNT FOR THE POSSIBLE DEVELOPMENT OF DENSE FOG.
OVERNIGHT LOWS WILL FALL INTO THE MID/UPPER 50S WITH TEMPS NEAR
60S RIGHT ALONG THE COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A WEAK COLD FRONT WILL DISSIPATE OVER THE AREA WEDNESDAY...AND
THAT ALONG WITH THE SEA BREEZE...THERE COULD BE A FEW
SHOWERS/THUNDERSTORMS...ESPECIALLY NEAR THE ALTAMAHA RIVER. MAX
TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL /LOWER 80S/ AWAY FROM
THE LOCALLY COOLER COASTAL AREAS. RECORD HIGHS SHOULD BE SAFE.

UPPER LEVEL HIGH PRESSURE THEN BUILDS THROUGH THURSDAY BEFORE
WEAKENING AGAIN FRIDAY. MEANWHILE...LOW-LEVEL ATLANTIC HIGH
PRESSURE  WILL MAINTAIN A WARM/MOIST SOUTHERLY FLOW ACROSS THE AREA.
RAIN CHANCES WILL BE LOW THROUGH THE PERIOD...ALBEIT SLIGHTLY HIGHER
FRIDAY AS DEEPER MOISTURE MOVES IN FROM THE WEST...WITH BEST CHANCES
NORTHWEST PORTION OF THE FORECAST AREA. MAX TEMPERATURES TO REMAIN
WELL ABOVE NORMAL THROUGH FRIDAY IN THE LOWER TO MID 80S...LIKELY
SHY OF THE RECORDS. EVEN OVERNIGHT LOWS WILL REMAIN ABOVE NORMAL IN
THE MID TO UPPER 50S...WARMEST ALONG THE COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE WEAK BOUNDARY/SURFACE TROUGH NEAR THE APPALACHIAN REGION
FRIDAY NIGHT WILL SLOWLY DESCEND INTO THE CAROLINAS ON SATURDAY...AS
THE ASSOCIATED SURFACE LOW PULLS INTO THE MID ATLANTIC WATERS.
CONSIDERING A SUBTLE WEAKENING TO THE UPPER RIDGE AND WEAK SHORTWAVE
ENERGY IN THE REGION...ISOLATED SHOWERS AND THUNDERSTORMS COULD
DEVELOP ACROSS PORTIONS OF THE FORECAST AREA SATURDAY AS THE FRONT
LINGERS NEARBY. HAVE ALSO MAINTAINED A SLIGHT CHANCE FOR
SHOWERS/THUNDERSTORMS ON SUNDAY...SINCE THE DISSIPATING FRONT
COULD STILL PROVIDE SOME LOW LEVEL CONVERGENCE FOR MAINLY ISOLATED
DIURNAL CONVECTION AHEAD OF A WEAK SEABREEZE. LACKING DECENT
MOISTURE AND FORCING ONCE THE FRONT BECOMES DIFFUSE EARLY NEXT
WEEK...PREFER TO KEEP RAIN CHANCES BELOW 15 PERCENT MONDAY AND
TUESDAY.

TEMPERATURES WILL REMAIN UNSEASONABLY WARM THROUGH THE EXTENDED
PERIOD...WITH HIGH TEMPERATURES TYPICALLY RANGING FROM THE UPPER
70S TO AROUND 80 DEGREES AWAY FROM THE LOCALLY COOLER COASTLINE.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CEILINGS AT BOTH SITES EARLY TONIGHT WILL CLEAR OUT
OVERNIGHT...AND PROBABILITIES ARE GOOD THAT AT LEAST MVFR
CONDITIONS IN FOG/STRATUS WILL OCCUR LATE TONIGHT INTO WEDNESDAY
MORNING. THE ONSET OF THE LOWER CONDITIONS WILL BE DRIVEN BY HOW
QUICKLY SKIES CLEAR THROUGH THE NIGHT...AND THUS HOW QUICKLY WE
REACH OUR CROSS-OVER TEMPS. AT PRESENT THE INITIATION OF THE LOWER
CONDITIONS IS AROUND 09Z...WITH POSSIBLE IFR OR LOWER FOR A FEW
HOURS TO THEN OCCUR FROM 10-13Z...BEFORE VFR WEATHER RETURNS BY
14Z.

THERE IS A REMOTE POSSIBILITY OF ISOLATED SHRA/TSRA AT EITHER
TERMINAL WEDNESDAY AFTERNOON/EVENING...WITH THE DECAYING COLD
FRONT IN THE AREA TO INTERACT WITH THE SEA BREEZE. LATER TAF
ISSUANCES WILL NEED TO CONSIDER ADDING CB CLOUDS AND POSSIBLE
CONDITIONS OTHER THAN VFR.

EXTENDED AVIATION OUTLOOK...MODERATE PROBS OF LATE NIGHT/EARLY
MORNING FOG AND/OR LOW CIGS THROUGH AT LEAST FRIDAY MORNING.

&&

.MARINE...
TONIGHT...A WEAK COLD FRONT WILL MOVE ACROSS THE WATERS AS A
RELATIVELY WEAK PRESSURE PATTERN PERSISTS. ISOLATED TO SCATTERED
SHOWERS IMPACT THE WATERS THIS EVENING BUT OTHERWISE CONDITIONS
WILL BE QUIET. THE WESTERN PERIPHERY OF WEAK ATLANTIC HIGH
PRESSURE WILL PERSIST ACROSS THE SOUTHEAST COASTLINE AND AS A
RESULT WINDS WILL BE FROM THE SOUTH AROUND 10 KTS WITH SEAS 2-3 FT
WITHIN 20 NM...AND 3-4 FT BEYOND.

WEDNESDAY THROUGH SUNDAY...EXPECT GENERALLY QUIET MARINE CONDITIONS
THROUGH THE WEEKEND DUE TO A WEAK PRESSURE PATTERN IN PLACE AS
ATLANTIC HIGH PRESSURE GENERALLY DOMINATES. SEAS MAINLY IN THE 2 TO
4 FT RANGE...HIGHEST EAST...MAINLY IN AN 8-9 SECOND EAST SWELL.
OTHERWISE...CONDITIONS COULD BECOME FAVORABLE FOR SEA FOG
DEVELOPMENT ALONG THE COOL NEARSHORE WATERS LATER THIS WEEK AS
SURFACE DEWPOINTS RISE BUT PROBABILITIES ARE TOO LOW TO JUSTIFY
MENTIONING IN THE FORECAST AT THIS TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Mar 13, 2:51 PM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT TUE MAR 13 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-142000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 PM EDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG...A WEAK COLD FRONT WILL MOVE SOUTH OF THE REGION
TONIGHT WITH CLEARING SKIES BEHIND IT. AMPLE LOW LEVEL MOISTURE
WILL PERSIST AND AREAS OF FOG ARE EXPECTED TO DEVELOP LATE TONIGHT
ACROSS PORTIONS OF THE REGION. LOCALIZED DENSE FOG MAY DEVELOP AS
WELL...AND IF IT BECOMES WIDESPREAD ENOUGH A DENSE FOG ADVISORY
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-142000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
351 PM EDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 13, 2:59 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE MAR 13 2012

GAZ088-101-SCZ040-042-043-047-132030-
ALLENDALE-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND JASPER-SCREVEN-
359 PM EDT TUE MAR 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...
ALLENDALE...EFFINGHAM...HAMPTON...JASPER AND COLLETON COUNTIES
THROUGH 430 PM EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CROCKETVILLE TO
NEWINGTON...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EGYPT...HUNTERS...KILDARE...NEWINGTON...OLIVER...SHAWNEE...
ALMEDA INTERSECTION...ASHTON...BRUNSON...COLLETON...CROCKETVILLE...
CUMMINGS...ESTILL...FURMAN...GARNETT...GIFFORD...HAMPTON...
ISLANDTON...LAKE WARREN STATE PARK...LENA...LODGE...LURAY...MILEY...
PINELAND...ROBERTVILLE...RUFFIN...SCOTIA...SHIRLEY...VARNVILLE AND
WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3305 8110 3303 8108 3310 8096 3297 8066
      3240 8137 3248 8154 3251 8158 3251 8160
      3254 8167
TIME...MOT...LOC 1959Z 303DEG 25KT 3292 8108 3255 8151
Special weather statement, Mar 13, 3:28 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT TUE MAR 13 2012

GAZ101-SCZ042-043-047-048-132100-
BEAUFORT-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND JASPER-
428 PM EDT TUE MAR 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
HAMPTON...JASPER...COLLETON AND BEAUFORT COUNTIES THROUGH 500 PM
EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ISLANDTON TO
SHAWNEE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EBENEZER...EGYPT...KILDARE...SHAWNEE...SPRINGFIELD...
STILLWELL...ALMEDA INTERSECTION...COOSAWHATCHIE...CUMMINGS...EARLY
BRANCH...FURMAN...GARNETT...GILLISONVILLE...GRAYS...HENDERSONVILLE...
ISLANDTON...LENA...MCPHERSONVILLE...PINELAND...ROBERTVILLE...ROUND
O...RUFFIN...SCOTIA...SHIRLEY...TARBORO...TILLMAN...VARNVILLE...
WALTERBORO AND YEMASSEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3248 8154 3258 8141 3259 8139 3260 8139
      3304 8088 3295 8049 3227 8127 3244 8153
      3246 8153 3247 8154
TIME...MOT...LOC 2029Z 306DEG 17KT 3292 8086 3246 8139
Special weather statement, Mar 13, 3:56 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT TUE MAR 13 2012

GAZ101-SCZ042-043-047>051-132130-
BEAUFORT-CHARLESTON-COASTAL COLLETON-COASTAL
JASPER-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND JASPER-
456 PM EDT TUE MAR 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
HAMPTON...CHARLESTON...JASPER...COLLETON AND BEAUFORT COUNTIES
THROUGH 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM HENDERSONVILLE TO
STILLWELL...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EBENEZER...RINCON...SPRINGFIELD...STILLWELL...ASHEPOO...BEAUFORT
MARINE CORPS AIR STATION...CLARENDON...COOSAWHATCHIE...DALE...EARLY
BRANCH...GARDENS CORNER...GRAYS...GREEN POND...HARDEEVILLE...
HENDERSONVILLE...JASPER...LAUREL BAY...POCOTALIGO...
PRITCHARDVILLE...PURYSBURGH...RIDGELAND...RITTER...SHELDON...SUN
CITY...SWITZERLAND...TARBORO...TILLMAN...WHITE HALL AND YEMASSEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3275 8042 3217 8103 3237 8137 3295 8077
TIME...MOT...LOC 2055Z 305DEG 18KT 3284 8075 3239 8122
Special weather statement, Mar 13, 4:35 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT TUE MAR 13 2012

SCZ043-047>049-051-132200-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-INLAND COLLETON-INLAND
JASPER-
535 PM EDT TUE MAR 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...COLLETON AND
BEAUFORT COUNTIES THROUGH 600 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEMOURS PLANTATION
TO SWITZERLAND...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT...BEAUFORT MARINE CORPS AIR STATION...BENNETTS POINT...
BURTON...CALAWASSIE ISLAND...CLARENDON...DALE...GARDENS CORNER...
GRAHAMVILLE...GREEN POND...JASPER...LADYS ISLAND...LAUREL BAY...LEMON
ISLAND...OLD HOUSE...POCOTALIGO...RIDGELAND...SHELDON...SHELL
POINT...SWITZERLAND AND WHITE HALL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3276 8069 3268 8042 3265 8041 3265 8039
      3263 8041 3262 8043 3261 8041 3262 8039
      3260 8039 3228 8083 3239 8118 3240 8118
TIME...MOT...LOC 2135Z 290DEG 15KT 3267 8067 3242 8101
Local storm report, Mar 13, 4:45 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             RIDGELAND               32.48N  80.98W
03/13/2012  M0.50 INCH       JASPER             SC   PUBLIC

            ALSO REPORTS VERY HEAVY RAINS AND MINOR FLOODING OF
            YARDS AND STREETS.

&&

EVENT NUMBER CHS1200038

33
Special weather statement, Mar 13, 4:49 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT TUE MAR 13 2012

GAZ118-119-SCZ043-047>051-132230-
BEAUFORT-CHARLESTON-COASTAL CHATHAM-COASTAL COLLETON-COASTAL
JASPER-INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-
549 PM EDT TUE MAR 13 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
JASPER...COLLETON...CHATHAM AND BEAUFORT COUNTIES THROUGH 630 PM
EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM DALE TO
HARDEEVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT PULASKI NATIONAL MONUMENT...HUTCHINSON ISLAND...MONTEITH...PORT
WENTWORTH...SAVANNAH HISTORIC DISTRICT...THUNDERBOLT...TYBEE
ISLAND...WHITEMARSH ISLAND...WILMINGTON ISLAND...BEAUFORT...BEAUFORT
MARINE CORPS AIR STATION...BELLINGER HILL AREA...BENNETTS POINT...
BLUFFTON...BURTON...CALAWASSIE ISLAND...CLARENDON...DALE...FOLLY
FIELD...FOREST BEACH...FRIPP ISLAND...HARDEEVILLE...HILTON HEAD
AIRPORT...HILTON HEAD ISLAND...JASPER...LADYS ISLAND...LAUREL BAY...
LEMON ISLAND...OLD HOUSE...PARRIS ISLAND...PORT ROYAL...
PRITCHARDVILLE...PURYSBURGH...ROSE HILL...SHELL POINT...SUN CITY AND
RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3222 8122 3224 8119 3222 8114 3230 8112
      3270 8063 3248 8032 3243 8036 3249 8036
      3246 8040 3249 8043 3248 8047 3243 8046
      3241 8042 3231 8043 3226 8060 3214 8074
      3211 8084 3205 8089 3200 8083 3190 8095
TIME...MOT...LOC 2149Z 311DEG 16KT 3258 8063 3226 8107

The radar

The Charleston,SC radar (KCLX), 113 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Candler

When
March 13, 8:54 PM EST to 8:57 PM EST
Where
Candler County, 1.88 mi WSW of Aline
Measured
1.75 in hail
Reported by
Public
Coordinates
32.360, -82.200

The public reported hail the size of golfballs on Morgan Road. The hail fell for about 3 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372956.